Excedrin Migraine
USINFO | 2014-02-13 17:41

A bottle of Excedrin with some of the tablets.
Excedrin is an over-the-counter headache pain reliever, typically in the form of tablets or caplets. It contains acetaminophen (paracetamol), aspirin, andcaffeine. Until late 2005 it was manufactured by Bristol-Myers Squibb, but in July 2005 it was purchased by (and is now produced by) Novartis, along with other products from BMS's over-the-counter business.
Excedrin was one of the top ten selling over-the-counter medicine brands in the United States.
The brand became known for advertisements in which Excedrin cured especially unpleasant and excruciating headaches (which were termed in the advertisements as "Excedrin headaches," later called "Excedrin tension headaches").
In 2007, the brand branched out into marketing for other types of pains with the introduction of Excedrin Back & Body, which removed the caffeine from the normal mixture.
Versions
Over the years, different types of the drug were introduced:
●1960 Excedrin Extra Strength (the formula changed for the last time in 1978) In 1960, Bristol-Myers Squibb introduced Excedrin Extra Strength for headaches, the first multi-ingredient formulation headache treatment product. Contains 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine
1969 Excedrin PM The first headache and sleeping pill combined product. Contains 500 mg acetaminophen and 38 mg diphenhydramine citrate as a sleep aid, the same active ingredients as Tylenol PM, which was introduced several years later.
●1998 Excedrin Migraine At the beginning of 1998, the FDA granted clearance to market Excedrin Migraine for the relief of migraine headache pain and associated symptoms. Excedrin Migraine continued the trend of marketing pain products for specific types of pain, becoming the first migraine headache medication available to consumers without a prescription, even though it has identical active ingredients to the regular Excedrin Extra Strength product, 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine.
●2003 Excedrin Tension Headache Contains 500 mg acetaminophen and 65 mg caffeine.
●2005 Excedrin Sinus Headache Contains 325 mg acetaminophen and 5 mg phenylephrine HCl as a decongestant.
●2007 Excedrin Back and Body A dual-ingredient formula claiming that it "works two ways—as a pain reliever and a pain blocker right where it hurts". Contains 250 mg acetaminophen, 250 mg aspirin.
●[Unknown year] Excedrin Menstrual Complete Excedrin Menstrual Complete continues the trend of marketing pain products for specific types of pain, even though it has identical active ingredients to the regular Excedrin Extra Strength product and Excedrin Migraine, 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine.
Ownership
In 2005, Bristol-Myers Squibb announced the sale of its North American consumer medicine business (including Excedrin, Comtrex and Keri brands) to Novartis for $660 million, in order to focus on drugs for the ten most profitable disease areas.
2012 Recall
On January 9, 2012, Novartis announced that it was voluntarily recalling all lots of select bottle packaging configurations of Excedrin products with expiration dates of December 20, 2014, or earlier as a precautionary measure because the products may contain stray tablets, capsules, or caplets from other Novartis products, or contain broken or chipped tablets. The recall was conducted with the knowledge of the U.S. Food and Drug Administration. Wholesalers and retailers were instructed to stop distribution and return the affected product. Consumers in possession of recalled Excedrin were instructed to stop using the product and contact Novartis. Novartis has stated that Excedrin will be shipping to stores on October 15th and customers will start seeing it by the first of November.
Share this page